Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Family Medicine | Geriatrics | Orthopedics | Anesthesiology & Pain | Journal

Back to Journal Articles

Epidural Steroid Injection Impairs Hip Bone Density

Last Updated: September 12, 2012.

 

Greater decline in bone mineral density compared with age-matched control population

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Epidural steroid injections for radiculopathy negatively impact bone mineral density in postmenopausal women, according to a study published online Sept. 3 in Spine.

WEDNESDAY, Sept. 12 (HealthDay News) -- Epidural steroid injections (ESIs) for radiculopathy negatively impact bone mineral density (BMD) in postmenopausal women, according to a study published online Sept. 3 in Spine.

Ahmad Al-Shoha, M.B.B.S., from the Summa Health System in Akron, Ohio, and colleagues analyzed data from 14 postmenopausal women with radiculopathy who underwent L4 to L5 ESI treatment. At baseline pre-injection and at three and six months post-injection, BMD of the hip, femoral neck, and spine was measured as well as markers of bone turnover: bone specific-alkaline phosphatase (BSAP) and serum C-telopeptide of collagen I (CTX).

The researchers found that, compared with baseline, at six months there was a significant decrease in the hip BMD of 0.018 g/cm². An age-matched control population exhibited significantly less of a decline (0.003 g/cm²). From three to six months, BSAP increased significantly by 2.33 U/L, while the increase in CTX was not significant.

"The data presented here [suggest] that epidural steroid injection for relief of back pain due to lumbar radiculopathy should be approached cautiously in patients at risk for bone fragility," the authors write. "Indeed, the osteoporotic effects of glucocorticoids may be no different when administered epidurally than through other routes such as oral or inhalation."

One or more of the authors disclosed a financial tie to a commercial entity.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: Persistence of Statin Use Linked to Decreased Cancer Risk Next: BCS: Radiological Tests Little Use in Detecting Breast Mets

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.